Hail, Roscommon
- When
- June 21, 12:54 PM EST
- Where
- Roscommon County, 4 mi NE of (Htl)houghton Lake A
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.391, -84.613
Thunderstorms developed on the afternoon of the 21st in Northeast Lower Michigan. Some of these storms became severe, producing marginally severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Thunderstorms developed on the afternoon of the 21st in Northeast Lower Michigan. Some of these storms became severe, producing marginally severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 21, 11:59 AM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1259 PM EDT SAT JUN 21 2008 .AVIATION...VFR CONDITIONS EXPECTED THROUGH SUNDAY MORNING... POTENTIAL FOR BRIEF IFR PERIODS AROUND APN LATER THIS AFTERNOON AS CONVECTION BUBBLES UP. && .UPDATE... /ISSUED 1036 AM EDT SAT JUN 21 2008/ MORNING SYNOPSIS...12Z SURFACE ANALYSIS SHOWS A 1008MB SURFACE LOW NORTH OF LAKE SUPERIOR...WITH A TROUGH EXTENDING SOUTH DOWN THE LONG AXIS OF LAKE MICHIGAN INTO NORTHERN PORTIONS OF IL/ MO. MAIN MID LEVEL VORTICITY CENTER OVER NORTHWEST ONTARIO...WATER VAPOR IMAGERY AND UPSTREAM PROFILER DATA HINT AT A COUPLE SMALLER VORTICITY MAXIMA ROTATING EAST/SOUTHEAST ACROSS SOUTHEAST MN AND NORTHERN WI. LATTER WAVE HAS A BAND OF CLOUDS AND LEFTOVER SHOWERS OVER SOUTHERN WI/NORTHERN IL/SOUTHERN LAKE MICHIGAN. ANOTHER WAVE WAS SPINNING OVER FAR NORTHEAST LAKE SUPERIOR...WITH MID CLOUDS AND RADAR RETURNS OVER EASTERN UPPER AND FAR NORTHERN LAKE HURON. FOCUS FOR TODAY WILL BE ON LOW LEVEL TROUGHING AND VORTICITY CENTER OVER NORTHERN WI...AS THOSE FEATURES WILL IMPACT THE FORECAST AREA DURING PEAK HEATING. 12Z APX SOUNDING EXHIBITS STEEP LAPSE RATES THROUGH A GOOD CHUNK OF THE TROPOSPHERE. A SIMPLE MODIFICATION OF THIS SOUNDING (MIXING THE TEMPERATURE CURVE THROUGH 800MB FOR A PARCEL T/TD OF 76/53) YIELDS A MLCAPE VALUE AROUND 1400 J/KG. KINEMATIC PROFILE NOT ALL THAT EXCITING WITH GENERALLY 20KTS OR LESS BELOW 550MB AND JUST UNDER 20KTS 0-6KM SHEAR OFF THE HODOGRAPH. THIS PROBABLY ISNT GOING TO CHANGE TO ANY GREAT DEGREE TODAY...SO CONVECTION WILL BE POORLY ORGANIZED AND PULSEY FOR LACK OF A MORE REFINED SCIENTIFIC TERM. BUT INSTABILITY MAGNITUDE AND WET BULB ZERO HEIGHTS IN THE 8500-9000 FOOT RANGE WILL SUPPORT SEVERE HAIL POTENTIAL...AND STEEP LAPSE RATES AND DRY MID/UPPER LEVELS WOULD SUGGEST DOWNBURST POTENTIAL AS WELL. ONLY REAL QUESTION FOR THE AFTERNOON IS COVERAGE OVER NORTHWEST LOWER. PREVAILING WESTERLY FLOW AND LAKE BREEZE COMPONENTS MAY KEEP THE IMMEDIATE LAKESHORE DRY. ANOTHER FACTOR IS SHORT WAVE OVER NORTHERN WI WHICH ROUGHLY EXTRAPOLATES TO THE I-75 CORRIDOR AROUND 19Z...LEAVING NORTHWEST LOWER IN SUBSIDENCE AREA IN ITS WAKE. SO AT THE RISK OF GETTING TOO CUTE...WILL TRIM POPS AWAY FROM THE BEACHES AND NEARSHORE WATERS OF NORTHWEST LOWER...AS WELL AS AROUND WHITEFISH BAY IN CHIPPEWA COUNTY. JPB PREV DISCUSSION... /ISSUED 353 AM EDT SAT JUN 21 2008/ 03Z SURFACE RUC ANALYSIS AND IR/WV/RADAR IMAGERY SHOW NORTHERN MICHIGAN CONTINUING TO LIE WITHIN NW FLOW ALOFT BETWEEN RELATIVELY FLAT RIDGING OVER THE WESTERN UNITED STATES...AND TROUGHING OVER THE EAST. WITHIN THIS NW FLOW...A MYRIAD OF SHORT WAVES ARE PROGRESSING ACROSS THE GREAT LAKES THAT ARE TRIGGERING CONVECTION AT THIS HOUR. ONE IMPULSE IS HEADING ACROSS SOUTHERN LAKE MICHIGAN WITH A FEW THUNDERSTORMS AHEAD OF IT...PERHAPS GETTING A BOOST FROM A SURFACE TROUGH THAT EXTENDS OVER EASTERN LAKE SUPERIOR TO SW WISCONSIN. A FEW OTHER SHOWERS HAVE FIRED ALONG THIS TROUGH OVER GREEN BAY AND EASTERN UPPER. FURTHER WEST...MORE POTENT SHORTWAVE ACTIVITY IS DIVING ACROSS THE ARROWHEAD OF MN AND ALSO WESTERN ONTARIO WITH SOME SEMBLANCE OF 850MB THETA-E RIDGING/ MOISTURE POOLING AHEAD OF IT. AS THESE FEATURES MOVE INTO NORTHERN MICHIGAN...THUNDERSTORM POTENTIAL IS THE MAIN FORECAST CONCERN OVER THE NEXT COUPLE DAYS. TODAY...SURFACE TROUGH OVER WESTERN LAKE MICHIGAN WILL SLOWLY SHIFT EAST DURING THE MORNING ACROSS THE CWA. PER RADAR TRENDS...HARD NOT TO ENVISION SOME VERY SPOTTY SHOWERS ALONG IT...WITH AN ISOLATED RUMBLE OF THUNDER. THEN...THE SHORTWAVE OVER THE ARROWHEAD OF MN WILL MAKE A RUN TOWARDS NORTHERN MICHIGAN BY AFTERNOON...HELPING TO PUSH ALONG THE 850MB THETA-E AXIS AT THE SAME TIME. INCOMING LARGE-SCALE FORCING/HEIGHT FALLS ALONG WITH INCREASED LOW-LEVEL CONVERGENCE VIA WESTERLY SYNOPTIC FLOW BUTTING HEADS WITH LAKE HURON LAKE BREEZE WILL SET THE STAGE FOR DEEP CONVECTION THIS AFTERNOON EAST OF A LINE FROM LAKE CITY TO CHEBOYGAN. HOW MUCH INSTABILITY DEPENDS ON THE AMOUNT OF MIXING THAT TAKES PLACE THROUGH EARLY AFTERNOON. UPSTREAM DEW POINTS WITHIN THE H850 THETA-E AXIS FELL INTO THE UPPER 40S TO LOWER 50S ACROSS SOUTHERN MN/WESTERN WI YESTERDAY AFTERNOON...WHICH BELIEVE WILL IMPACT INSTABILITY ACROSS NW LOWER. HOWEVER...BELIEVE MOISTURE POOLING ALONG THE LAKE BREEZE WILL HELP MAINTAIN DEW POINTS IN THE MID 50S JUDGING BY TODAYS OBS. A 76/54 SURFACE PARCEL NEAR WEST BRANCH GENERATES ML CAPES AROUND 1000-1200 J/KG BY MID-AFTERNOON. LESS INSTABILITY TO THE TUNE OF 500 J/KG WILL BE FOUND ACROSS NW LOWER AND EASTERN UPPER. THEREFORE...BELIEVE BEST THUNDERSTORM COVERAGE WILL RESIDE ACROSS NE LOWER WHERE BL CONVERGENCE IS MAXIMIZED THIS AFTERNOON. FAIRLY UNIFORM WIND FIELDS WITH 0-6KM BULK SHEAR VALUES AROUND 25KTS WILL LIMIT STORM ORGANIZATION AND DAMAGING WIND POTENTIAL...BUT CANNOT RULE OUT COIN SIZE HAIL THREAT. TONIGHT...850MB THETA-E AXIS SLIDES EAST OF THE REGION...WHILE SHORTWAVE TROUGH MOVES OVERHEAD. LOOKING BACK UPSTREAM...SPOTTY CONVECTION CONTINUED TO FIRE WITHIN THE MID-LEVEL COLD POOL WELL INTO THE EVENING HOURS. WILL KEEP HIGHEST CHANCE OF PRECIP OVER AREAS ADJACENT TO SAGINAW BAY WHERE LAKE BREEZE CONVERGENCE AND ANY COLD OUTFLOW BOUNDARIES WILL HAVE A BETTER PROBABILITY OF TRIGGERING STORMS. BUT ELSEWHERE...COVERAGE MAY START OUT AS SCT (IF NOT WIDELY SCT) EARLY IN THE EVENING...THEN DIMINISH TO ISOLATED AS SURFACE BASED INSTABILITY DECREASES WITH LOSS OF HEATING. SUNDAY AND SUNDAY NIGHT...SHORTWAVE OVER WESTERN ONTARIO SETTLES OVER THE AREA WITH H500 TEMPS AROUND -19C. SOME INDICATIONS OF A SECONDARY SURFACE TROUGH...WHICH WILL PASS ACROSS EASTERN UPPER DURING THE MORNING...AND NORTHERN LOWER DURING THE AFTERNOON...MAY ACT TO TRIGGER SHOWERS AND STORMS...ESPECIALLY DURING THE AFTERNOON WHEN PEAK HEATING OCCURS AND ADDITIONAL CONVERGENCE IS PRESENT VIA LAKE BREEZE. NOT QUITE AS MUCH INSTABILITY WILL BE AVAILABLE TO WORK WITH DUE TO COOLER TEMPS AND LOWER H850 DEW POINTS...BUT MODIFYING A SOUNDING FOR NE LOWER GIVES ML CAPES BETWEEN 600-800 J/KG. 0-6KM BULK SHEAR IS ONLY 10KTS...SO AGAIN WE ARE LOOKING AT PULSEY...MARGINAL HAIL THREAT STORMS. WILL CONTINUE TO ADVERTISE GREATER CHANCE OF PRECIP IN THE AFTERNOON...AND IN THE VICINITY OF NE LOWER. ANY STORMS HAVE POTENTIAL TO LINGER INTO THE EVENING BEFORE INSTABILITY DIMINISHES ONCE AGAIN. FULL BLOWN LARGE-SCALE TROUGH WILL BEGIN TO PULL AWAY OVERNIGHT AND NOT TOTALLY CONFIDENT THAT A DRY FORECAST IS THE WAY TO GO WITH THE COLD POOL VERY CLOSE BY...BUT WILL LET A DRY FORECAST RIDE AND SEE HOW IT PANS OUT. MPC MONDAY THRU WEDNESDAY...HIGH PRESSURE WILL BUILD INTO THE WRN GREAT LAKES...PROVIDING MAINLY DRY WEATHER AND NEARLY NORMAL TEMPERATURES FOR THE FIRST HALF OF NEXT WORKWEEK. A WEAK DISTURBANCE WILL SLIDE SOUTH OF OUR REGION ON WEDNESDAY...WITH JUST ENOUGH LIFT... INSTABILITY AND MOISTURE DEVELOPING ACROSS NRN LOWER MICHIGAN ALONG THE NRN EDGE OF THIS SYSTEM FOR A MINIMAL CHANCE OF SHRA/TSRA. CURRENT GRIDS ARE HANDLING THIS SCENARIO WELL. EXPECT HIGH TEMPS IN THE 70S AND LOWS IN THE UPPER 40S TO MID 50S ALL THREE DAYS. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1107 AM EDT SAT JUN 21 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 221000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 1107 AM EDT SAT JUN 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AFTER 2 PM ACROSS EASTERN UPPER AND PORTIONS OF NORTHERN LOWER MICHIGAN ALONG AND EAST OF US-131. SOME OF THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER...AND WIND GUSTS IN EXCESS OF 45 MPH. THE THREAT FOR THUNDERSTORMS IS EXPECTED TO WIND DOWN BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE SUNDAY INTO SUNDAY EVENING ACROSS ALL OF NORTHERN MICHIGAN. AN ISOLATED THUNDERSTORM MAY PRODUCE LARGE HAIL UP TO PENNY SIZE. THE CHANCE FOR THUNDERSTORMS RETURNS WEDNESDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING. JPB
The NCL Michigan radar (KAPX), 58 km away, was scanning. The volume nearest the first event began at 17:54 UTC.
8 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117072, 117075, 117076, 117077, 117078, 117081, 117083, 117084.